Hail, Washtenaw
- When
- February 28, 12:01 AM EST
- Where
- Washtenaw County, 0.86 mi WSW of Eastlawn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.225, -83.595
Record February high temperatures in the lower 70s created enough instability to allow for strong thunderstorms as a very strong cold front pushed through during the overnight hours. A few thunderstorms reached severe limits, highlighted by an EF-2 tornado in Grand Blanc.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Record February high temperatures in the lower 70s created enough instability to allow for strong thunderstorms as a very strong cold front pushed through during the overnight hours. A few thunderstorms reached severe limits, highlighted by an EF-2 tornado in Grand Blanc. Winds behind the cold front on February 28th frequently gusted between 40-50 mph throughout the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 27, 11:54 PM EST, 7 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1154 PM EST Tue Feb 27 2024
.KEY MESSAGES...
- Potential for thunderstorms to develop through the early morning
hours. A Severe thunderstorm watch is in effect for portions of
southeast Michigan through 5 am.
- Wind advisory for Wednesday (7 AM - 7 PM) with falling
temperatures and scattered to numerous snow showers around.
Accumulation of a dusting to 1 inch.
- Colder temperatures continue Thursday followed by a return back
above normal this weekend.
&&
.AVIATION...
Strengthening ascent along a northeast propagating low pressure
system and attendant warm frontal zone will continue to support an
area of thunderstorms early this morning. A lower coverage of
convection may also materialize with the trailing cold frontal
passage mid morning (around 12z), but confidence in occurrence
within this window remains much lower. Marked wind shift to the west
with this strong frontal passage, with a rapid increase in wind
speed early in the day. Gusts in excess of 30 knots. A rapid
decrease in temperature will be accompanied by the possibility of
snow showers through the latter half of the day.
For DTW...Main window for possible thunderstorm development ends
near 06z. Secondary window may emerge along a strong cold front near
12z, with much less potential. Firm shift in wind to westerly with a
pronounced increase in speed with the frontal passage. Westerly
winds gusting to around 35 knots lasting into the afternoon,
bringing crosswind considerations.
.DTW THRESHOLD PROBABILITIES...
* High thunderstorms through 06z early this morning. Low Wednesday
morning.
* Moderate in crosswind thresholds being exceeded Wednesday.
* Moderate in ceilings aob 5000 feet tonight. High on Wednesday.
&&
.PREV DISCUSSION...
Issued at 852 PM EST Tue Feb 27 2024
UPDATE...
Latest hi res model output paired with upstream radar and
observational trends thus far offer little to change the overall
expectation for convective evolution and timing locally overnight.
Initial convective initation anchored invof of the northeast
propagating 989 mb low over northern Illinois projects to accelerate
northeast along the lead edge of the covergence axis, with forced
ascent capitalizing on a steep lapse rate environment in the mid
levels. Although less certain in overall scale, some degree of
convection to also manifest in the near term along the warm frontal
slope now fixated over northern Indiana, offering a main window for
convection to expand from southwest to northeast mainly between 04z
and 07z. Favorable mid level thermodynamics, suppressed freezing
levels and sufficient deep layer shear maintain hail as the primary
strong/severe wx threat. Low level stability concerns given the
timing continue to carry weight in this environment and will continue
to monitor near term trends closely. Potential exists for near
surface flow to back slightly, particularly near the surface low,
giving pause to the possibility for any rotating updrafts to attain
greater depth should low level stability concerns wane sufficiently
with weak low level moisture tied to the advancing warm front.
Trailing cold front to blast through 10-12z, providing a secondary
window for a limited coverage of sub-severe convection - best shot
north of I-69.
PREV DISCUSSION...
Issued at 314 PM EST Tue Feb 27 2024
DISCUSSION...
Deepening/digging longwave trough tracking into the Central Plains
this evening/night, with a lead shortwave and renewed warm
advection/moisture surge lifting through the Central Great Lakes
this evening. Double barrel low pressure systems over the Western
Great Lakes/Midwest, with a lean toward the southern low over the
Midwest tracking near southern Lake Michigan will be the dominate
one, and provide the focus for potential organized convection/severe
weather. Surface/MLcapes have or will shortly peak out by 00z, with
diminishing low level capes through the night. However, the
increased forcing/height falls/moisture advection arm lifting
through southeast Michigan around midnight (3-7Z) may be able to
sustain strong to severe storms, as wind fields ramp up. With the
steep mid level lapse rates and favorable freezing levels (9500-
10000 feet), no big complaints with SPC day 1 outlook highlighting
large hail as main hazard. The low level cap in place over southeast
Michigan this afternoon will have to be eroded, and even when it
does this evening as the forcing comes in, main area of cape (500-
1000 J/kg) looks to be in the mid levels. A high degree of low level
shear (0-1 KM bulk shear of 30-40 knots) draws concern for
rotation/tornadoes, but partially an artifact of the stable near
surface layer, so ok with just a 2 percent chance.
Impressive 500 MB height fall center progged to track through lower
Michigan tomorrow (>150 M), with the trough axis trending negative
tilted. With stellar low level cold advection Wednesday morning,
-20 C in 6 hrs at the 925/850 MB levels, looks like there will be
enough deep mixing/downward momentum/residual strong wind fields to
support wind gusts of around 45 mph during Wednesday. Really, the
only debate is whether or not to go with wind advisory headline or
winter weather advisory to capture the snow showers activity and
possible flash freeze (not confident on residual moisture on roads
when temps plummet). Steepening low level lapse rates with modest
capes intersecting the DGZ for period with the west-northwest flow
off Lake Michigan certainly may support brief localized snow squalls
as 850 MB temps lower into the negative mid teens. Extreme dry
nature of the arctic airmass should eventually win out Wednesday
evening/night (-10 F dew pts over Wisconsin) and diminish activity
to light snow showers/flurries. Although there looks like snow
shower/snow squall activity will be around, with localized snow
accumulations only half an inch to one inch expected, will just go
with a wind advisory for Wednesday (7 AM - 7 PM).
Cold air looks to be short lived as an amplified upper level ridge
builds in for Friday and lingers and even builds through the
Weekend, as 500 MB heights reach or slightly exceed 570 DAM (see 12z
Ukmet/Euro).
MARINE...
A strong low pressure system will move across the Great Lakes
tonight through tomorrow morning and will bring a myriad of weather
concerns that linger into Thursday morning. To start, all of the
Great Lakes are well entrenched within the warm sector of this
system. The combination of warm sector dynamics combined with the
passing of an upper-level disturbance will bring the likely chance
for rain showers, heavy at times, with embedded thunderstorms.
Isolated to scattered strong to severe thunderstorms will be
possible with the activity tonight. Some pockets of wind gusts aoa
34 knots cannot be ruled out with storm activity, however, modeled
soundings display a very stable marine layer near the surface which
may inhibit some of the stronger gust potential. Large hail in
excess of an inch will be the main concern for severe weather.
Once low pressure passes into Ontario tonight, a very strong cold
front will pass over the Great Lakes through tomorrow morning,
quickly dropping temperatures into the 20s. Mixing depths will
interact with the strong low level jet aloft and will produce
sustained winds aoa 30 knots with gusts on the order of 35-45 knots.
Gale Warnings are in place for all of the Great Lakes. Additionally
given the strong advection of cold air, a heavy freezing spray
warning is in place across the northern and central Great Lakes. A
Low Water Advisory is in effect for western Lake Erie with the
stronger westerly flow. Last, snow squalls will be likely late
Wednesday into Thursday morning along a narrow corridor of boosted
overlake instability where surface convergence is maximized. A ridge
of high pressure will move in over the Great Lakes Thursday morning,
relaxing wind speeds where headlines are expected to end.
HYDROLOGY...
A progressive pattern of showers and thunderstorms is expected to
lift north through southeast Michigan this evening/tonight. Basin
average rainfall of quarter of an inch to half an inch with
localized amounts near 1 inch possible. Typical concerns
for ponding of water on roads and in prone areas can be expected,
however additional flooding concerns are not expected.
CLIMATE...
Record high temperatures have occurred today, breaking the daily
and monthly records.
As of 2 PM,
Detroit... 72 degrees
Flint... 72 degrees
Saginaw... 72 degrees
Previous February 27th records:
Detroit 63 (set in 1976)
Flint 59 (set in 2018)
Saginaw/Tri-Cities 59 (set in 2018)
Previous February monthly record:
Detroit 70 set Feb 24 2017
Flint 68 set Feb 11 1999
Saginaw 67 set Feb 22 1930
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ047>049-
053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning from 10 AM Wednesday to 4 AM EST Thursday for
LHZ441>443-462>464.
Gale Warning from 7 AM Wednesday to 4 AM EST Thursday for
LHZ361>363.
Heavy Freezing Spray Warning from 10 AM Wednesday to 4 AM EST
Thursday for LHZ361.
Heavy Freezing Spray Warning from 3 PM Wednesday to 4 AM EST
Thursday for LHZ362-363.
Gale Warning from 10 AM to 10 PM EST Wednesday for LHZ421-422.
Lake St Clair...Gale Warning from 10 AM Wednesday to 4 AM EST Thursday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 9 AM EST Wednesday for LEZ444.
Low Water Advisory from 5 AM Wednesday to 1 AM EST Thursday for
LEZ444.
Gale Warning from 9 AM to 7 PM EST Wednesday for LEZ444.
&&
AVIATION.....MR
UPDATE.......MR
DISCUSSION...SF
MARINE.......AM
HYDROLOGY....SF
CLIMATE......SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 330 PM EST Tue Feb 27 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-282030- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 330 PM EST Tue Feb 27 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to track through southern Michigan late this evening into the early morning hours. There is a Marginal Risk for severe thunderstorms across all of Southeast Michigan and a Slight Risk along and south of M-46 tonight into into Wednesday morning. Large hail up to 1.5 inches is the primary hazard, with damaging wind to around 60 mph being the secondary hazard, although a tornado is also possible in the Slight Risk area. A southwest to northeast storm motion of 45 mph is projected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wind advisory is in effect for Wednesday (7 AM - 7 PM) for wind gusts around 45 mph. Scattered to numerous snow showers will also be around as well during Wednesday, producing a dusting to 1 inch. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-282030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 330 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are expected to move through the Central Great Lakes this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gale warnings for Wednesday with snow squalls and freezing spray. See marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1113 PM EST Tue Feb 27 2024
MIZ082-083-280515-
Lenawee MI-Monroe MI-
1113 PM EST Tue Feb 27 2024
...STRONG THUNDERSTORMS WILL IMPACT MONROE AND EASTERN LENAWEE
COUNTIES THROUGH 1215 AM EST...
At 1112 PM EST, Doppler radar was tracking a cluster of
thunderstorms near Ottawa Lake, or 7 miles east of Blissfield,
moving east at 60 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Adrian, Monroe, Tecumseh, Milan, Dundee, Blissfield, Carleton,
Temperance, Ida, Luna Pier, Petersburg, Deerfield, Britton, Maybee,
Lambertville, Ottawa Lake, La Salle, Erie, Palmyra, and South
Rockwood.
This includes the following highways...
I-75 between mile markers 7 and 25.
I-275 between mile markers 1 and 7.
US-23 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.
&&
LAT...LON 4207 8419 4209 8336 4203 8318 4199 8316
4190 8324 4190 8330 4186 8333 4172 8369
4172 8381
TIME...MOT...LOC 0412Z 250DEG 50KT 4181 8372
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MRSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1151 PM EST Tue Feb 27 2024
MIZ068-069-075-076-280530-
Livingston MI-Oakland MI-Washtenaw MI-Wayne MI-
1151 PM EST Tue Feb 27 2024
...STRONG THUNDERSTORMS WILL IMPACT WAYNE...SOUTHERN OAKLAND...
LIVINGSTON AND WASHTENAW COUNTIES THROUGH 1230 AM EST...
At 1151 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near East Lansing to near Whitmore Lake to 6
miles southeast of Flat Rock. Movement was northeast at 50 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Warren, Ann Arbor, Livonia, Troy, Southfield, Taylor, Novi, Romulus,
Ypsilanti, Hartland, Fenton, Flat Rock, Howell, Saline, Brighton,
Milford, Milan, Grosse Pointe, Chelsea, and Dexter.
This includes the following highways...
I-75 between mile markers 29 and 64.
I-275 between mile markers 8 and 29.
I-94 between mile markers 154 and 223.
I-96 between mile markers 125 and 192.
I-696 between mile markers 1 and 19.
M-10 between mile markers 1 and 18.
M-14 between mile markers 1 and 21.
US-23 between mile markers 26 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.
&&
LAT...LON 4236 8288 4232 8306 4229 8309 4224 8313
4210 8313 4208 8387 4223 8413 4277 8416
4279 8369 4250 8308 4245 8308 4245 8298
4240 8286
TIME...MOT...LOC 0451Z 228DEG 42KT 4275 8439 4238 8378 4202 8321
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BehnkeSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1201 AM EST Wed Feb 28 2024
MIZ068-280530-
Livingston MI-
1201 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LIVINGSTON COUNTY
THROUGH 1230 AM EST...
At 1201 AM EST, Doppler radar was tracking a strong thunderstorm near
Brighton, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartland, Brighton, Pinckney, Hamburg, South Lyon, Whitmore Lake,
Lakeland, Island Lake State Recreation Area, Chilson, and Tyrone
Township.
This includes the following highways...
I-96 between mile markers 138 and 152.
US-23 between mile markers 53 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.
&&
LAT...LON 4278 8370 4278 8369 4243 8366 4243 8367
4242 8391 4252 8400
TIME...MOT...LOC 0501Z 227DEG 35KT 4250 8385
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BehnkeThe Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
3 hail, 1 tornado. Local standard time, as filed.
The tornado touched down in Creasey Bicentennial Park damaging the south pavilion and uprooting a pine tree. The tornado tracked east northeast across Westminster Cir where multiple trees were snapped, two garage doors were blown out, and a roof was partially stripped from one home. The tornado continued tracking east northeast across Porter Rd and Reid Rd where multiple limbs and trees were snapped. The peak of damage occurred at an industrial complex at the intersection of Reid and S Dort Hwy. Damage to the complex included blown out non load bearing walls and loss of the majority of the roof. Peak winds were estimated at 115 mph. Multiple transmission poles were also snapped along S Dort Hwy. Damaged continued into the Indian Hill neighborhood near downtown Grand Blanc where multiple large trees were downed with some of them falling onto homes along Old Bridge Rd to Stonybrook Dr. The tornado tracked east northeast across Genesee Road to Belsay Rd snapping hardwood limbs and uprooting pine trees before greater damage occurred along Moonstone Dr and Brookview Dr. Damage in these areas included more widespread tree damage and one home with a garage door blown out and a roof partially uplifted. The tornado weakened and lifted shortly after it crossed Perry Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154059, 1153881, 1154060, 1154061.